Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 98, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 18, 1998, 12:17 AM CDT for Pecos County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1998, 12:17 AM CDT (05:17 UTC)
- Expired
- Jun 18, 1998, 1:05 AM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 4253 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
987 WUUS1 KMAF 180519 RRA SVRMAF TXC371-180605- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 1217 AM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PECOS COUNTY IN WESTERN TEXAS * UNTIL 105 AM CDT * AT 1215 AM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHEAST OF FORT STOCKTON MOVING EAST AT 25 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. TAH/RSB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:01 PM CDT, 9 hours 16 minutes earlier.
Area forecast discussion, Jun 17, 3:01 PM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 301 PM CDT WED JUN 17 1998 VIGOROUS SYSTEM JUST TOO FAR NORTH TO HAVE SIGNIFICANT EFFECT ON SW TX/SE NM WEATHER. WEAK PAC FRONT SHOULD MOVE INTO REGION ON THURSDAY BUT WITH DOWNSLOPING WINDS IN ITS WAKE WILL PROBABLY ONLY COOL THE AREA DOWN A FEW DEGREES. TIMING OF FRONT: TO SE CORNER OF NM BY 12Z AND KMAF BY 15Z ON THURSDAY...THEN GETTING STRETCHED OUT WSW-ENE NEAR KFST. MODELS SUGGEST ANOTHER PUSH OF COOLER AIR ON FRIDAY WITH MORE OF AN UPSLOPE FLOW. QUITE COOL AIR IN ROCKIES... THAT MAY BRING MORE OF A SURGE BY THEN THAN NGM/AVN MOS SUGGEST. FOR THIS EVENING...UPPER LEVEL COOLING STILL WELL BACK IN CENTRAL NM...PER WV LOOP...SO THINK THAT CAP WILL HOLD STRONG OVER AREA. DRY LINE SHOULD PUSH BACK TO WEST THIS EVENING BUT SURFACE TROUGH WILL LIMIT THIS WWD PROGRESSION. DURING THE DAY ON THURSDAY AS FRONTAL BOUNDARY GETS STRUNG OUT... SURFACE LOW PRESSURE INTENSIFIES IN NORTHERN MEXICO. THIS LOW WILL HOLD BACK FURTHER PROGRESSION OF FRONT IN SWRN AREAS...BUT ALSO WILL KEEP MOIST SELY WINDS INTO FRONTAL BOUNDARY FROM S TX. THE MAIN CONSEQUENCE OF THIS LOW LEVEL FLOW WILL BE TO KEEP TEMPERATURES IN SOUTHERN AREAS... KP07...FROM GETTING TOO HIGH AS CAP IN SOUTHERN AREAS SHOULD REMAIN STRONG. ALL POPS = ZERO MAF 73/99/69/96 CNM 68/96/68/98 MRF 55/90/56/94 P07 75/98/75/98 MATHEWS
In the hours before
Local storm report, Jun 17, 10:35 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1035 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 PM MIDLAND TX 1.75 INCH HAIL
06/17/98 MIDLAND MOTORIST REPORTED GOLF BALL
SIZE HAIL FALLING AT
INTERSECTION OF NORTH
MIDLAND DRIVE AND THOMASON
DRIVE IN MIDLAND.Local storm report, Jun 17, 10:35 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1035 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 PM MIDLAND TX 1.75 INCH HAIL
06/17/98 MIDLAND MOTORIST REPORTED GOLF BALL
SIZE HAIL FALLING AT
INTERSECTION OF NORTH
MIDLAND DRIVE AND THOMASON
DRIVE IN MIDLAND.Local storm report, Jun 17, 10:46 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
1145 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
510 PM ODESSA TX WIND DAMAGE
06/17/98 ECTOR *** 1 INJ ***
ROOF BLOWN OFF CHURCH AT
WEST UNIVERSITY AND SANTA
MONICA BY APPARENT DUST
DEVILS... REPORTED BY
ECTOR COUNTY EOC ROOF ALSO
DOW,NED POWER LINES.Local storm report, Jun 17, 10:47 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
1145 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
510 PM ODESSA TX WIND DAMAGE
06/17/98 ECTOR ROOF BLOWN OFF CHURCH AT
WEST UNIVERSITY AND SANTA
MONICA BY <APPARENT DUST
DEVILS... REPORTED BY
ECTOR COUNTY EOC ROOF ALSO
DOWNED POWER LINES.Local storm report, Jun 17, 11:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1145 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
510 PM ODESSA TX WIND DAMAGE
06/17/98 ECTOR *** 1 INJ ***
ROOF BLOWN OFF CHURCH AT
WEST UNIVERSITY AND SANTA
MONICA BY APPARENT DRY
MICROBURST REPORTED BY
ECTOR COUNTY EOC ALSO DOWNED
2 BLOCKS OF POWER LINES WITH
SUPPLEMENTAL INJURY FIREMAN
WAS ELECTROCUTED CONDITION
UNKNOWN ATMLocal storm report, Jun 17, 11:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
1145 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
510 PM ODESSA TX WIND DAMAGE
06/17/98 ECTOR *** 1 INJ ***
ROOF BLOWN OFF CHURCH AT
WEST UNIVERSITY AND SANTA
MONICA BY APPARENT DUST
DEVILS... REPORTED BY
ECTOR COUNTY EOC ROOF ALSO
DOWNED 2 BLOCKS OF POWER LINES
SUPPLEMENTAL INJURY FIREMAN
WAS ELECTROCUTED CONDITION
UNKNOWN ATMThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 49 min |
| Jun 17, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 49 min |
| Jun 17, 8:35 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 50 min |
| Jun 17, 9:05 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 50 min |
| Jun 18, 12:49 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 46 min |
| Jun 18, 3:53 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.